I'm starting on lithium and wondering what I will feel like when it starts working. Will I really notice any different?
Hi, Val! I started lithium about a year ago after decades of no response to other, more *modern* meds and I absolutely love it! I was afraid of it when I started ~ that I'd turn into a zombie, but I had no side effects at all.
How do I feel? Normal. Happy. Motivated.
My severe, rapid cycling mood swings began to *even out* and most important for me, my episodes of violent, aggressive rage disappeared altogether.
I feel much better physically too. I'm sleeping and eating well, and I have my interest in my hobbies and activities back.
I'm not 100% and probably never will be, but 80% feels great!
Best wishes, WCV
I have been on lithium for years. Lithium really does help me! It stabilizes my depression and prevents manic states. Be patient for the results. It can take a week or two to get your levels up enough to feel better. Make sure you get your blood checked by your doctor regularly so that the levels don't get too high. I personally cant take lithium carbonate, so I take Eskalith or litium carbonate ER. ER means extended release. This form of lithium is much better. As soon as your lithium levels get at the right levels, you will begin to feel much better!
At 1200mg/day (I think) after a while, I developed an almost unnoticable, really minor, shaking in my finger tips. I sadly didn't respond but it was a bit of a long shot anyway; quite some time ago. It caused me no concern or problem then and disappeared upon discontinuation.
Lithium is possibly one of the most benign medications I have ever taken. Except what I mentioned, that was it.
Best of luck and good wishes. Steve
I had a major depression in 2007 and was put on lithium along with Manerix. I had the stakes rely bad for months from lithium. But it went away gradually. I feel great on it. I have no depressions anymore. I can handle anything now. I have great self Confidence. I fell free!
Hope this helps you.
I'm starting Lithium today, 300 mg twice a day. Worried.
You *may* feel a difference. It could be better, it could be worse.
It annoys me when I see people reply saying that it will change your life, or you will feel amazing. No, that's true for those people.
I'll tell you my experience which is just that and not intended to be a predictor of yours.
I was hospitalized in 2007 in a suicidal state after been on Effexor for a decade because of a wrong diagnosis. I came out of the hospital with a new diagnosis - atypical rapid-cycling bipolar II. And my med regimen was changed to the standard lithium + lamictal.
I have just successfully completed a slow process of coming off lithium and here's what I learned:
1. It destroy what pitiful semblance of sleep I already had.
2. I stopped having dreams
3. I stopped having morning erections (I even forgot they existed. There are an important health indicator for men)
4. I got microtremors in my hands. My handwriting became terrible. Sometimes I had to hold my pen with both hands and print about one letter per second. This had a profound impact on my professional life.
5. It left me nearly emotionless
Meanwhile, I started various forms of other therapy (non-drug) which ultimately led me to my current diagnosis of C-PTSD/DDNoS - basically severe childhood trauma. During the tapering off the lithium, I noticed my emotions becoming more fluid and natural. Lithium was preventing my progress at resolving the trauma.
Because of the insomnia, I was also on Lunesta. Actually, I still am but only because withdrawal is too hard. Same is true for the lamictal. My psych wanted me off the lithium first because my blood tests suggested that irreversible kidney and thyroid damage had started.
My BPII wrong diagnosis put me on powerful meds for 12 years that I didn't need. They did serve a valid purpose at first (i.e., to help with an acute crisis).
So, that's just my experience.
Don't assume that just because you have a diagnosis that merits a particular med that it's the right diagnosis.
Lithium isn't benign but the effects are slow and so it seems benign.
I’ve been taking it for over 40 yrs. When I started taking it, the fogginess and depression went away. My hands had slight tremors. I became stable, no highs and no lows. You just have to stick with the same dosage and you’ll be fine.
I’ve been able to function well all my life on it.
- Lithium Information for Consumers
- Lithium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Lithium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.